Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Des Moines, IA

April 28, 2019Adair County, Cass County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 28, 2019, 8:02 PM CDT for Adair County, Cass County, Guthrie County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2019, 8:02 PM CDT (01:02 UTC)
Expired
Apr 28, 2019, 8:45 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adair County, IA, Cass County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS53 KDMX 290102
SVRDMX
IAC001-029-077-290145-
/O.NEW.KDMX.SV.W.0009.190429T0102Z-190429T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
802 PM CDT Sun Apr 28 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  East central Cass County in southwestern Iowa...
  Southeastern Guthrie County in west central Iowa...
  Northern Adair County in southwestern Iowa...

* Until 845 PM CDT.

* At 801 PM CDT, a severe thunderstorm was located 9 miles west of
  Greenfield, moving northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Greenfield, Stuart, Fontanelle, Menlo and Greenfield Municipal
  Airport.

This includes Interstate 80 between mile markers 83 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 9435 4150 9424 4135 9424 4127 9470
      4136 9477
TIME...MOT...LOC 0101Z 242DEG 37KT 4135 9464 

HAIL...1.00IN
WIND...<50MPH
 
$$

Donavon
4 follow-up statements
808 
WWUS53 KDMX 290107
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
807 PM CDT Sun Apr 28 2019

IAC029-290117-
/O.CAN.KDMX.SV.W.0009.000000T0000Z-190429T0145Z/
Cass IA-
807 PM CDT Sun Apr 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4158 9435 4150 9424 4135 9424 4131 9462
      4140 9469
TIME...MOT...LOC 0107Z 242DEG 37KT 4138 9457 

$$

IAC001-077-290145-
/O.CON.KDMX.SV.W.0009.000000T0000Z-190429T0145Z/
Guthrie IA-Adair IA-
807 PM CDT Sun Apr 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN GUTHRIE AND NORTHERN ADAIR COUNTIES...

At 807 PM CDT, a severe thunderstorm was located 7 miles northwest of
Greenfield, moving northeast at 45 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Stuart, Menlo and Greenfield Municipal Airport. 

This includes Interstate 80 between mile markers 83 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 9435 4150 9424 4135 9424 4131 9462
      4140 9469
TIME...MOT...LOC 0107Z 242DEG 37KT 4138 9457 

HAIL...1.25IN
WIND...<50MPH
 
$$

Donavon
646 
WWUS53 KDMX 290117
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
817 PM CDT Sun Apr 28 2019

IAC001-077-290145-
/O.CON.KDMX.SV.W.0009.000000T0000Z-190429T0145Z/
Guthrie IA-Adair IA-
817 PM CDT Sun Apr 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN GUTHRIE AND NORTHERN ADAIR COUNTIES...

At 817 PM CDT, a severe thunderstorm was located 7 miles north of
Greenfield, moving northeast at 40 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Stuart and Menlo. 

This includes Interstate 80 between mile markers 85 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 9435 4150 9424 4137 9424 4133 9455
      4141 9461
TIME...MOT...LOC 0117Z 242DEG 34KT 4142 9447 

HAIL...1.25IN
WIND...<50MPH
 
$$

Donavon
399 
WWUS53 KDMX 290134
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
834 PM CDT Sun Apr 28 2019

IAC001-077-290145-
/O.CON.KDMX.SV.W.0009.000000T0000Z-190429T0145Z/
Guthrie IA-Adair IA-
834 PM CDT Sun Apr 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN GUTHRIE AND NORTHEASTERN ADAIR COUNTIES...

At 834 PM CDT, a severe thunderstorm was located over Stuart, or 15
miles northeast of Greenfield, moving northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Stuart.

This includes Interstate 80 between mile markers 89 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9424 4139 9424 4139 9438 4146 9444
      4156 9432
TIME...MOT...LOC 0134Z 243DEG 36KT 4148 9427 

HAIL...1.00IN
WIND...<50MPH
 
$$

Donavon
313 
WWUS53 KDMX 290142
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
842 PM CDT Sun Apr 28 2019

IAC001-077-290151-
/O.EXP.KDMX.SV.W.0009.000000T0000Z-190429T0145Z/
Guthrie IA-Adair IA-
842 PM CDT Sun Apr 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE AND
NORTHEASTERN ADAIR COUNTIES WILL EXPIRE AT 845 PM CDT...
        
The storm which prompted the warning has exited the warned area. 
Therefore, the warning will be allowed to expire.

LAT...LON 4150 9424 4139 9424 4139 9438 4146 9444
      4156 9432
TIME...MOT...LOC 0141Z 242DEG 37KT 4149 9424 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:37 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 28, 6:37 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 PM CDT Sun Apr 28 2019

...Updated for 00z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 350 PM CDT Sun Apr 28 2019

Synoptic Overview:

Weak H85 baroclinic zone has lingered over the area between the
Mississippi and Missouri River Valleys through this afternoon which
has kept cloud cover and few isolated rain showers around the
forecast area today, even with surface high pressure and zonal flow
over the area. This has prompted a decrease in high temperatures
this afternoon. However, surface high pressure is quickly moving off
to the east as mid to upper-level flow is increasing once again.
Water vapor imagery depicts two features that will largely drive an
active weather pattern for this upcoming work week as we end April
and bring in May. The first is wave over the Northern Rocky
Mountains and already has very evident cyclonic rotation with. The
other feature is a cut-off low hanging off the cost of southern
California working its way into the CONUS. These two features will
couple to drive the mid-level flow primarily southwesterly through
much of this week, with several short-waves within that will develop
multiple surface Lee Cyclones, making for a wet week across most of
Iowa.

Tonight Through Tomorrow Night:

As the zonal flow breaks and southwesterly mid-level flow develops
the first surface low of this week develops along the front range
and moves across the Central Plains. Surface trough will have pretty
good reach as it extends into eastern Kansas and Central Missouri
over the next 18 hours. This will generate southerly low-level flow
promoting theta-e advection into Iowa, especially for southern and
southeastern portions of the CWA. While the warm-front will stay a
little ways south of the forecast area there will still be a notable
baroclinic zone across the area and sufficient isentropic ascent
will exist ahead of it providing enough forcing to develop rain
showers within this area of decent thermodynamic support, especially
from a moisture perspective. With respect to instability, GFS/NAM as
well as the CAMs keep the higher MUCAPE and 0-3 km CAPE values over
Missouri. Across the forecast area, some spots may be able to reach
1000 J/kg but it could be struggle to get there. This should be
enough for a few thunderstorms, but this rain event will primarily
be more in the form of steady rain showers. The better lapse rates
will also be confined mainly to Missouri. With stronger flow aloft,
and 30-40 kt LLJ later this evening, there will definitely be some
speed shear present but with respect to directional shear not much
really there. Just a large transport of moist air. Any thunderstorms
that do develop won't be able realize organization. With that said,
no real severe threat this evening through Monday. Mainly just a few
general thunderstorms with widespread rain showers. The highest QPF
will target primarily southeastern Iowa. GFS/ECMWF keep the bullseye
associated with this system just a little south of the area, while
NAM does not have as high a bullseye value but overall is slightly
higher and more widespread than other guidance across the southeast
and eastern portions of the CWA. With this being a large synoptic
event, have not deviated too far away from blended guidance. The
overnight shift maybe able to fine tune QPF a bit more as more CAM
guidance is available. While there are slight differences in QPF
between model guidance for this first wave, the differences do not
alter the impacts all too much. After this system goes by, there
will be a brief break from precipitation Monday late afternoon
through early evening, but this will be rather short lived.

Tuesday Through Wednesday Afternoon:

The feature currently off the southern coast of California will
continue to move across the Rockies and keep the mid-level pattern
in a southwesterly regime. This kicks off another Lee Cyclone that
will eject across Central Plains into the Midwest. Southerly low-
level flow will again promote strong, high theta-e advection. With
this system, the warm-moist airmass works further into Iowa than the
previous. While the stronger jet streaks and associated ageostrophic
motions stay further north, there where still be good isentropic
lift along the baroclinic zone that will support the development of
rain showers and a few thunderstorms. As with the first round of
rain showers, the thermodynamics aren't too shabby from the
viewpoint of moisture content. However, even with the push of higher
theta-e air, the better instability looks to remain in central
Missouri. In our forecast area, MUCAPE values will be able to push
just a tad above 1000 J/kg. This will be enough to foster a few
thunderstorms at times, but once again we are likely looking
primarily at heavy shower activity. In addition to the better CAPE
being further south of the area, the better lapse rates will also
remain over Missouri. The shear with this event will have a little
bit more turning to it, especially as the LLJ kicks in again Tuesday
Night into Wednesday early morning which may support an isolated
severe storm in the southeast portion of the area. However from a
large picture perspective, any convective storms that develop will
not have a lot to become organized. Thus, the mode will be primarily
general thunder and heavy rain showers. If later guidance shifts the
low pressure track further north, this could change details
regarding thunderstorm potential.  Regarding QPF with this second
rain event, southern and southeastern Iowa is again where the
heaviest axis is currently at. GFS and ECMWF depict similar track,
with the GFS a little more robust in QPF amounts. The highest QPF
axis from the 12z is a bit further to the southeast of the forecast
area, but still depicts a good amount for southeastern Iowa. Thus,
have stuck mainly with blended guidance, as the slight model
differences do not drastically change the impacts. The bigger
question for Tuesday QPF will be if thunderstorms develop and
produce downpours for brief periods of time. This could present some
localized flooding hazards. Wednesday afternoon appears to provide a
break from rain showers but as seems to be a common theme the last
week in across the area, it will be short-lived before the next
system moves through.

Thursday Through Sunday:

Toward the end of the forecast period, long-term guidance solutions
are in agreement that the weather will be active with another short-
wave. However, the solutions diverge when it comes to the track of
the surface low and associated precipitation. In the extended, have
stuck mainly to blended guidance solutions which depict rain and
thunderstorm activity for most of the forecast area at some point
toward the end of this upcoming work week and again next weekend.
Additional rainfall associated with the activity late in forecast
period may present continued flooding issues, especially for rivers.
Hopefully model solutions will converge to a more consistent
solution by the middle of the this week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 637 PM CDT Sun Apr 28 2019

Showers are just beginning to develop over southwest Iowa around
2330Z and expect those to become more widespread through the
evening hours and spread into northern Iowa overnight. Some
thunder is expected over southern Iowa as well. Ceilings will
lower into MVFR and IFR as these showers move over the terminals
and visibility restrictions may be lower if a storm impacts a
terminal. The rain will move off to the east no later than mid-
morning Monday with conditions improving into VFR with brisk winds
from the northwest.

&&

.HYDROLOGY...
Issued at 350 PM CDT Sun Apr 28 2019

Rainfall will become widespread across the entire forecast area with
this active weather pattern across the central CONUS. This will
likely result in elevated river and stream flows CWA wide. At the
current moment, the biggest hydrology concerns will be for southern,
southeastern, and eastern portions of the CWA. Current QPF calls
for over 2 inches of rainfall this week for areas south of
Interstate 80 and east of Interstate 35. In addition to possible
river and stream flooding, areal flooding could become an issue as
the soil becomes saturated. For now, have held off posting areal
flood related headlines but will there is high chance they will be
needed starting with the second wave of precipitation Tuesday
into Wednesday. One aggravating factor to flooding conditions
would be the development of deeper convection that would produce
downpours. If the system Tuesday-Wednesday brings better forcing
and instability for more thunderstorm activity, this could create
localized issues.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Krull
AVIATION...Ansorge
HYDROLOGY...Krull
Hazardous weather outlook, Apr 28, 3:36 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Sun Apr 28 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
336 PM CDT Sun Apr 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few thunderstorms are possible tonight, but the severe threat is
very low. Localized heavy rain is possible in southern Iowa.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Active weather is expected into the middle of the week with
periods of showers and thunderstorms on Monday morning and again
on Tuesday into early Wednesday. The severe weather threat appears
low at this time, however the potential for flooding exist from
the cumulative rainfall this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:30 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Madison45 min
Apr 28, 9:09 PM CDTSevere Thunderstorm WarningDMXDallas, Polk25 min
Apr 29, 5:17 AM CDTRiver Flood WarningDMXDavis, Wapello28 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.